Georgia, 2011

Wildfire in Georgia, March 24, 2011

March 24, 2011 · NWS JAX · 1 event in 1 county or zone

A wildfire started near the Appling-Wayne county line on March 24th. A period of dry and warm conditions promoted fire growth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A wildfire started near the Appling-Wayne county line on March 24th. A period of dry and warm conditions promoted fire growth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 24, 1:48 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 24, 1:48 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 PM EDT THU MAR 24 2011

.SHORT TERM...
SURFACE COLD FRONT WILL CONTINUE TO MOVE SOUTH TODAY...BUT
MOISTURE FIELDS CONTINUE TO LOOK LIMITED. HAVE KEPT SILENT 10 OR
LESS POPS IN THE FORECAST. THE BEST CHANCES FOR A STRAY SHOWER
WILL BE OVER THE EXTREME SOUTHERN ZONES THIS AFTERNOON JUST AHEAD
OF THE FRONT IF THE GRADIENT CAN RELAX ENOUGH TO ALLOW FOR A LATE
ATLANTIC SEABREEZE.

MINIMUM TEMPERATURES TONIGHT AND TOMORROW NIGHT WILL BE NEAR
NORMAL. MAXIMUM TEMPERATURES FRIDAY WILL BE CLOSER TO NORMAL...BUT
WILL STILL BE ABOVE NORMAL...IN THE MID TO UPPER 70S. THIS WEEKEND
WILL SEE THE RETURN OF FIRMLY ABOVE NORMAL TEMPERATURES.

.LONG TERM...
WITH CONTINUED DISPARITY EXISTING BETWEEN THE GLOBAL MODELS...HAVE
NOT MADE TOO MANY CHANGES TO POPS. HAVE CAPPED MOST PRECIP AT LOW
END CHANCE LEVELS. BY TUESDAY...TEMPS SHOULD GENERALLY BE NEAR
NORMAL FOR MAXES AND ABOVE NORMAL FOR MINS.

&&

.AVIATION...VFR CONDS EXPECTED. GUSTY WEST WINDS WILL CONTINUE
UNTIL AFTER SUNSET AND ABATE BY MIDNIGHT.

&&

.MARINE...WEST WINDS AT THE BUOYS WILL VEER TO NW DURING THE
EVENING AS THE FRONT PROGRESSES FARTHER SOUTH. WILL KEEP SCEC
FOR OFFSHORE LEGS. NO HEADLINES ARE EXPECTED FRI UNTIL LATE SUNDAY
WHEN NEXT FRONT APPROACHES.

&&

.FIRE WEATHER...GUSTY WINDS COMBINED WITH LOW RH HAVE BEEN
OBSERVED IN SE GA CREATING RED FLAG CONDS...BUT FRONT IS JUST NOW
BEGINNING TO ENTER NE FL WHICH MEANS RH'S WILL PLUMMET IN NEXT
COUPLE HOURS. LOW RH'S ARE FORECAST FOR FRIDAY...HOWEVER THE ERC
FORECAST IS CURRENTLY BELOW 30 AND DO NOT ANTICIPATE ANY RED
FLAGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  43  74  48  82 /   0   0   0  20
SSI  50  69  53  76 /   0   0   0  10
JAX  49  74  50  82 /   0   0   0  10
SGJ  53  72  53  79 /   0   0   0  10
GNV  49  77  47  83 /   0   0   0  10
OCF  51  79  49  84 /   0   0   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     NASSAU-ST JOHNS-SUWANNEE-UNION.

GA...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR APPLING-
     ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
     INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

AM...NONE.
&&

PRESNALL/TRABERT/KEEGAN
Hazardous weather outlook, Mar 24, 4:10 AM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 AM EDT THU MAR 24 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
510 AM EDT THU MAR 24 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...AREAS OF SMOKE OVER PARTS OF INTERIOR SOUTHEAST GEORGIA...

DUE TO A WILDFIRE IN NORTHWEST CLINCH COUNTY...AREAS OF SMOKE ARE
POSSIBLE OVER PORTIONS OF NORTHERN CLINCH...NORTHERN WARE...WESTERN
BRANTLEY...SOUTHERN PIERCE AND NORTHERN CHARLTON COUNTIES IN
SOUTHEAST GEORGIA. USE CAUTION WHEN DRIVING IN THESE AREAS AS
VISIBILITIES MAY BE REDUCED.

LOW AFTERNOON HUMIDITY VALUES AND GUSTY WINDS WILL CREATE AN
ELEVATED FIRE DANGER TODAY ACROSS MOST OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

LIGHTER WINDS ARE FORECAST ON FRIDAY...BUT VERY LOW HUMIDITY LEVELS
ARE EXPECTED. THIS MAY LEAD TO ELEVATED FIRE DANGER.

SHOWER AND THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE FROM THE
NORTH THIS WEEKEND AND CONTINUE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Appling

When
March 24, 3:09 PM EST to 4:00 PM EST
Where
Appling forecast zone
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
31.749, -82.289 (the zone’s center; the record gives no point)

A wildfire developed about 10 miles SSE of Surrency in Appling County. Around 5 pm EDT, a broadcast station in Savannah relayed that the fire was about 200 acres big and had destroyed 1 home and 2 barns. The cost of damage was estimated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281815.